Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2000, 4:59 PM CDT for Dawson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 2000, 4:59 PM CDT (21:59 UTC)
- Expired
- May 16, 2000, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -689 J/kg
- Mixed-layer LCL
- 2724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 162200 SVRMAF TXC115-162245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 PM CDT TUE MAY 16 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DAWSON COUNTY IN TEXAS * UNTIL 545 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTH OF SAND...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SAND...ARVANA...PUNKIN CENTER...WELCH AND LAMESA. HAIL TO THE SIZE OF DIMES AND WIND GUSTS OVER 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STRONG ATND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3268 10219 3271 10196 3295 10177 3295 10218
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:23 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 16, 3:23 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 323 PM CDT TUE MAY 16 2000 ON THE BIG PICTURE...A SUBTROPICAL JET CONTINUED TO FLOW OVER THE REGION WITH VARIABLE HIGH CLOUDINESS OVER THE REGION. A STORM SYSTEM WHICH WENT ASHORE YESTERDAY OVER THE PACIFIC NW HAS MOVED OVER THE GREAT BASIN AND THE UTAH/COLORADO CONTINENTAL DIVIDE. CLOSER TO HOME...THE DRYLINE HAS PUSHED EASTWARD FROM ITS POSITION EARLIER THIS MORNING...EXTENDING FROM ABOUT WEST OF 6R6...TO EAST OF INK...TO EAST OF LBB AND AMA. DEWPOINTS IN THE 50S PERMIAN BASIN...TO LOWER 60S EDWARDS PLATEAU WERE NOTED EAST OF THE DRYLINE. A LINE OF TOWERING CU WAS NOTED ALONG THE DRYLINE WEST OF ODESSA. FOR A FORECAST...WILL LIKELY INTRODUCE POPS FOR THE SHORT TERM...AS TCU WEST OF MAF CONTAINED TO SLOWLY DEVELOP. THE FORECAST MODELS INITIALIZED WELL. WENT MORE WITH A SOUTHWARD ETA MODEL...AS THE NGM AND TO A LESSER EXTEND THE AVN HAD THE LEE-SIDE DEVELOPING LOW EAST TOO FAR NORTH. THE MAIN WEATHER EXPECTED TOMORROW WILL BE MORE WINDS...LIKELY STRONGER THAN TODAY. WITH AMBIENT DRY CONDITIONS PREVALENT AROUND MUCH OF THE REGION...AREAS OF BLOWING DUST ARE NOT OUT OF THE QUESTION IN THOSE FAVORED REGIONS. A HIGH WIND EVENT LOOKS LIKELY FOR THE GUADALUPE PASS. WITH AFTERNOON RELATIVE HUMIDITIES REMAINING LOW...WILL KEEP THE RED FLAG WARNING GOING FOR WEDNESDAY. THE EXTENDED LOOKS LIKE MAY BE A CHANCE OF SHOWERS...ESPECIALLY THE MRF OVER THE LAST THREE RUNS HAS BEEN TRENDING FOR PRECIP. THUS WILL INTRODUCE A CHANCE. A COLD FRONT IN THE REGION...ALONG WITH A RETURN SOUTHEAST FLOW SHOULD BRING SUFFICIENT MOISTURE FOR A MENTION OF POPS. COMMENTS ARE WELCOMED.. MAF 67/95/59/92 -000 LSA 65/92/56/89 -000 E41 68/96/60/92 -000 6R6 71/96/64/93 -000 MRF 56/84/46/83 -000 CNM 67/91/57/92 -000 .MAF... TX...NONE. NM...NONE. RSB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.